Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Chest symptoms
Question: chest pains on right side
|kelly56 - Mon Sep 08, 2008 11:02 pm||
my chest has been hurting a lot lately and i am not sure why. I do not smoke or drink and i am very active. However, right above my left side of my right breast, it really hurts. Its a sharp pain that is not always there but seems to be getting worse. I don't know why i am having these chest pains and i cant find something to explain them. Do you have any ideas? Thanks
|John Kenyon, CNA - Sun Sep 14, 2008 8:34 pm||
Hi there -
What you describe sounds very much like costochondritis or Tietz' syndrome, which is an inflammation of the cartilage between the ribs and which connect them to the sternum (breastbone). A good way to tell if this is what's going on is to try twisting and bending your upper body or reaching up with your right arm. If this aggravates the pain, or if you can elicit pain or tenderness by pressing on the spot then it is almost certainly Tietz', which is best treated witn non-steroidal analgesics like Advil (ibuprofin) or Aleve (naproxyn).
Sharp and highly localized pain, just FYI, is almost never heart-related. If you can reproduce it by movement or pressure as described above, it is never heart-related.
It's still pain, though, so try the diagnostic method I suggested above, and if that confirms Tietz' syndrome then try one of the over-the-counter meds mentioned above, as directed on the label. If that doesn't help then you'll need to see a doctor, who can prescribe something more effective.
I hope this is helpful. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.